Alabama, 2015Damaging Winds in Alabama, July 28 to 29, 2015
July 28 to 29, 2015 · NWS BMX · 3 events in 3 counties and zones
An upper high centered near the Mississippi River produced northerly flow across Alabama. Several weak upper level disturbances tracked down the eastern side of the upper high.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper high centered near the Mississippi River produced northerly flow across Alabama. Several weak upper level disturbances tracked down the eastern side of the upper high. Combined with daytime heating, isolated severe thunderstorms developed each afternoon across central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 28, 2:15 PM CST, 2 hours earlier.
Area forecast discussion, Jul 28, 2:15 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT TUE JUL 28 2015
.DISCUSSION...
UPPER LEVEL RIDGING IS ONE AGAIN EXERTING ITS INFLUENCE ON CENTRAL
ALABAMA AND SURROUNDING AREAS. TEMPERATURES IN MANY AREAS CLIMBED
INTO THE MID/UPPER 90S...WITH BORDERLINE HEAT ADVISORY CONDITIONS.
TEMPS AND HUMIDITY SHOULD BE AT LEAST AS HIGH TOMORROW...AND WILL
GO AHEAD AND PULL THE TRIGGER ON ANOTHER HEAT ADVISORY FOR A
LARGE PORTION OF OUR AREA...INCLUDING BIRMINGHAM AND MONTGOMERY
METRO AREAS. AS WITH TODAY...NO OBVIOUS LARGE SCALE THUNDERSTORM
TRIGGERS AS MESOSCALE PROCESSES RULE THE DAY. WILL THEREFORE
BROADBRUSH POPS FOR TOMORROW...AND LET THE MORNING SHIFT TOMORROW
TRY TO IDENTIFY THE MESOSCALE BOUNDARIES THAT MIGHT LEAD TO
SLIGHTLY BETTER RAIN CHANCES.
AS WE DID EARLIER THIS SUMMER...I THINK WE'LL TAKE THE HEAT
ADVISORY ONE DAY AT A TIME WITH THIS GO 'ROUND AS WELL. BY THE
TIME WE GET TO THE MIDDLE AND END OF THE WEEK...IT APPEARS THE
UPPER RIDGE RETROGRADES PLACING THE SOUTHEAST STATES IN A WEAKNESS
IN BETWEEN TWO RIDGES. THIS SHOULD (SHOULD) KEEP CONDITIONS CLOSER
TO SEASONAL NORMALS. IF ANYTHING...IT LOOKS LIKE SOME DRIER AIR
DOES WORK IN FROM THE NORTH. SO EVEN IF AFTERNOON AIR TEMPS ARE
NOT ALL THAT LOWER...THE LOWER HUMIDITY SHOULD KEEP US BELOW HEAT
ADVISORY CRITERIA. IT WOULD ALSO LIMIT THE CHANCE OF RAIN TO THE
SOUTHERN THIRD TO QUARTER OF THE CWA AS WELL.
/61/
&&
.AVIATION...
18Z TAF DISCUSSION.
ISOLATED TO SCATTERED CONVECTION HAS ALREADY DEVELOPED WITH THE
BEST CHANCES ACROSS THE NORTH AND EAST THRU THE REMAINDER OF THE
DAY. DUE TO SCATTERED NATURE OF THE ACTIVITY WILL HAVE TO AMEND
THRU THE DAY FOR ANY TS IMPACTS. CONVECTION SHOULD DIMINISH WITH
SUNSET. SOME PATCHY LIGHT FOG IS POSSIBLE ONCE AGAIN LATE TONIGHT.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 74 94 75 92 71 / 30 40 30 30 20
ANNISTON 74 93 75 93 73 / 30 40 30 40 30
BIRMINGHAM 75 95 76 93 73 / 20 40 30 30 20
TUSCALOOSA 75 97 76 95 74 / 20 40 30 30 20
CALERA 75 94 75 93 73 / 20 40 30 40 30
AUBURN 74 94 74 92 74 / 30 40 30 50 40
MONTGOMERY 76 96 76 96 76 / 30 40 30 40 40
TROY 75 97 75 94 75 / 30 40 30 50 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 12 NOON TO 9 PM CDT WEDNESDAY FOR AUTAUGA-
BARBOUR-BIBB-BULLOCK-CHILTON-DALLAS-ELMORE-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-
PERRY-PICKENS-PIKE-RUSSELL-SHELBY-SUMTER-TUSCALOOSA-WALKER-
WINSTON.
&&
Hazardous weather outlook, Jul 28, 2:50 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 AM CDT TUE JUL 28 2015
ALZ011>015-017>050-291200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
350 AM CDT TUE JUL 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
TEMPERATURES IN THE 90S AND HIGH HUMIDITY VALUES WILL COMBINE TO
PRODUCE MAXIMUM HEAT INDICES AROUND 105 DEGREES ON WEDNESDAY AND
THURSDAY AFTERNOONS MAINLY ACROSS THE SOUTH AND WEST.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 3:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT TUE JUL 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 3 NE DEATSVILLE 32.64N 86.37W
07/28/2015 ELMORE AL EMERGENCY MNGR
SEVERAL TREES AND PHONE LINES DOWN NEAR COOSA RIVER RD
AND FOREMAN RD. WINDS ESTIMATED 40-50 MPH. TIME ESTIMATED
FROM RADAR.
&&
DAVISSpecial weather statement, Jul 28, 3:27 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT TUE JUL 28 2015
ALZ025-282215-
SHELBY AL-
427 PM CDT TUE JUL 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY COUNTY UNTIL
515 PM CDT...
AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLUMBIANA. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBIANA...WILSONVILLE...LAY LAKE...SHELBY...BEESWAX CREEK PARK...
SPRING CREEK...ALABAMA 4H CENTER...SHELBY SHORES...KELLEY BRANCH AND
HIGHWAY 145 AND CR 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3320 8646 3320 8649 3317 8650 3316 8648
3312 8646 3309 8651 3307 8651 3306 8652
3303 8652 3302 8656 3306 8660 3305 8662
3307 8661 3307 8664 3318 8667 3326 8648
TIME...MOT...LOC 2127Z 332DEG 2KT 3316 8654
56Special weather statement, Jul 28, 3:32 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT TUE JUL 28 2015
ALZ047-282215-
LEE AL-
432 PM CDT TUE JUL 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE COUNTY UNTIL 515
PM CDT...
AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAVERLY...OR JUST WEST OF AUBURN...MOVING SOUTH AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...NOTASULGA...WAVERLY...LOACHAPOKA AND ROXANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3251 8553 3257 8566 3258 8566 3258 8570
3265 8570 3271 8566 3271 8561 3273 8561
3273 8558 3274 8557 3273 8557 3273 8547
TIME...MOT...LOC 2131Z 011DEG 5KT 3266 8556
56Special weather statement, Jul 28, 3:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT TUE JUL 28 2015
ALZ040-042-282200-
DALLAS AL-LOWNDES AL-
436 PM CDT TUE JUL 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAS AND WEST
CENTRAL LOWNDES COUNTIES UNTIL 500 PM CDT...
AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF BELKNAP...OR 16 MILES SOUTHWEST OF MOSSES...MOVING
SOUTH AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARLOWVILLE...FARMERSVILLE AND MINTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3205 8686 3205 8707 3216 8700 3216 8678
TIME...MOT...LOC 2136Z 016DEG 6KT 3207 8692
56
Special weather statement, Jul 28, 4:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT TUE JUL 28 2015
ALZ019-282245-
CALHOUN AL-
502 PM CDT TUE JUL 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CALHOUN COUNTY
UNTIL 545 PM CDT...
AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALEXANDRIA...OR NEAR SAKS...MOVING SOUTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANNISTON...OXFORD...JACKSONVILLE...COBB TOWN...SAKS...FORT
MCCLELLAN...WEST END-COBB TOWN...WEAVER...HOBSON CITY...OXFORD
LAKE...BLUE MOUNTAIN...ALEXANDRIA...ANNISTON REGIONAL AIRPORT...
BYNUM...JACKSONVILLE STATE UNIVERSITY...ANNISTON ARMY DEPOT...
CHOCCOLOCCO...DEARMANVILLE...WELLINGTON AND SULPHUR SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3363 8567 3363 8569 3361 8569 3361 8572
3360 8572 3358 8586 3359 8598 3383 8598
3386 8576
TIME...MOT...LOC 2201Z 350DEG 10KT 3378 8586
56Special weather statement, Jul 28, 4:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT TUE JUL 28 2015
ALZ029-282245-
RANDOLPH AL-
513 PM CDT TUE JUL 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 545 PM CDT...
AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WOODLAND...OR 10 MILES NORTHEAST OF WEDOWEE...MOVING SOUTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WOODLAND...NAPOLEON...GRAHAM AND NEWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3330 8543 3348 8543 3349 8532 3348 8530
3344 8530 3341 8529 3331 8527
TIME...MOT...LOC 2212Z 349DEG 10KT 3341 8536
56Thunderstorm Wind, Calhoun
- When
- July 28, 4:15 PM CST to 4:19 PM CST
- Where
- Calhoun County, 0.55 mi WSW of Blue Mtn to 1.7 mi SW of Hobson City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.668, -85.839
Several trees uprooted and power lines downed between the towns of Anniston and Hobson City.
Thunderstorm Wind, Shelby
- When
- July 29, 1:55 PM CST to 1:56 PM CST
- Where
- Shelby County, 1.16 mi W of Keystone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.270, -86.840
Several trees uprooted and one tree snapped along Highway 58.
Thunderstorm Wind, Lamar
- When
- July 29, 2:15 PM CST to 2:25 PM CST
- Where
- Lamar County, 0.73 mi ENE of Vernon to 0.73 mi SSW of Millport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.752, -88.108
Numerous trees uprooted across southern Lamar County between the cities of Vernon and Millport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, July 28 to 29, 20152 deaths · 10 events
- Flash Flooding and Flooding in Iowa, July 28 to 30, 2015$7.5 million · 1 in hail · 98 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 20151 death · $85,000 · 56 kt wind · 6 events
- Rip Current in South Carolina, July 28, 20151 death · 1 event
- High Wind in North Dakota, July 28, 2015$368,000 · 66 kt wind · 30 events
- Damaging Winds and Lightning Strike in Tennessee, July 28, 2015$64,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Maine, July 28, 2015$75,000 · 1.5 in hail · 20 events
- Lightning Strike in Minnesota, July 28, 2015$155,000 · 1 event
- Excessive Heat in Indiana, July 28 to 29, 20156 injured · 6 events
- Flooding and Hail in Rhode Island, July 28, 2015$42,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, July 28, 2015$35,000 · 50 kt wind · 4 events
- High Wind in Montana, July 28, 201566 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597286, 597287, 597289.